many of us are afraid of taking medications. I'm terrified of benzodiazapines because of past expirience. It's probably not rational, but it's there. I've never expirienced what your pharmacist described, but I have gone through what my psychiatrist calls "worn out", after like 6 years of being on it it no longer works for me so I'm transitioning to luvox. I'm not a dr but 50 mgs doesn't seem like too much, I started on 50 mgs and slowly was increased to 200 mgs which I was on until this transition started last week. As far as withdrawal, mine is pretty bad because I was placed on another ssri so I was stopped cold turkey and that isn't working out. I'm now taking 50 mgs of zoloft a day like my pharmacist told me to so it's getting easier. Withdrawal is different for everyone but usually when you are properly weened off it isn't that bad. Some people have no withdrawal symptoms at all. I don't know if this helped ease your fears but I hope it helps you feel better in knowing you are not alone. Feel free to message me.
There is so much debate about addiction versus tolerance, we could talk for hours about that alone.
I understand your fear of starting this, or any long term med. Most of us have some trepiditon about these kinds of meds to begin with, which only makes it harder for us.
I am among the group that does not believe you will become "addicted" to Zoloft. You may, eventually, reach a tolerance to the medication, which means that either the dose will be raised or you will be switched to another med.
You have been prescribed the lowest dose possible for Zoloft at 50mg. 200mg a day is the maximum dosage. But that does NOT mean that you will automatically reach that level. The 50mg may control your anxiety and depression very well. It does for a great many people, so why not you? Cross bridges as you get to them.
When you and your doctor reach the decision to discontinue this medication, or switch to another one, you will need to taper off the Zoloft. This process is done very slowly so that the withdrawal symptoms are minimal. Quitting this medication "cold turkey" is not an option and if your doctor should tell you to do that, please find a new doctor.
Zoloft will take at least a week or two to reach therapeutic levels, so don't give up if you don't feel better after the first few doses. Also bear in mind that sometimes we have to try several different meds to find the one that works best for us. But again, that is a bridge to cross IF you come to it. There is no reason to think the Zoloft will not work for you.
Sometimes during the initial period of adjusting to these types of meds, we will experience a slight increase in our anxiety, but your doctor should have explained that to you and it will pass as the drug begins to work.
You are not having a nervous breakdown, you are just experiencing normal concerns about meds that you may have read too many negative things about.
Begin the meds and keep an open mind. Try not to get overanxious about any side effects you may experience, just contact your doctor and discuss if what you are feeling is "normal" and will pass.
Nothing ventured, nothing gained.